Drought, Codington
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Codington forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
The severe drought conditions remained across part of northeast South Dakota throughout February including the counties of Deuel, Codington, and Hamlin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought conditions remained across part of northeast South Dakota throughout February including the counties of Deuel, Codington, and Hamlin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 31, 11:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1142 PM CST TUE JAN 31 2012 .UPDATE... AVIATION DISCUSSION UPDATED FOR 06Z TAF ISSUANCE. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THE SHORT TERM REMAINS FAIRLY UNEVENTFUL..EXCEPT THAT THE GENERALLY FLAT MID LEVEL FLOW ACROSS THE CONUS STARTS TO GO THROUGH A MAJOR BUCKLE TOWARD THE END OF THE PERIOD. FIRST UP THOUGH IS TNT. MODELS DO INDICATE A WEAK PV ANOMALY CROSSING THE REGION LATE TNT INTO EARLY WEDNESDAY. AT THIS POINT CHANCES FOR ANY MEASURABLE PCPN LOOK SCANT...ESPECIALLY AFTER VIEWING MODEL TIME HEIGHTS AND BUFR SOUNDINGS WHICH LOOK PRETTY DRY. HOWEVER WITH CLEARING SKIES AND RELATIVELY HIGH DEWPOINTS THERE COULD BE SOME PATCHY LATE NIGHT FOG. THAT FOG WILL PERSIST INTO WEDNESDAY MORNING BEFORE BURNING OFF. BASED ON H850/H925 TEMPS...EXPECT WEDNESDAY TO BE A TOUCH COOLER THAN TODAY...ESPECIALLY OVER THE WESTERN CWA. ON THURSDAY THE SOUTHERN HIGH PLAINS STORM STARTS TO TAKE SHAPE WITH AN INVERTED SFC TROF STICKING UP INTO THE WESTERN/CENTRAL DAKOTAS. AM EXPECTING MOST IF NOT ALL PCPN ON THURSDAY NIGHT TO BE WEST OF THE SFC TROF WHERE UPSLOPE FLOW PREVAILS. THE MODELS PRETTY MUCH REPRESENT THIS THINKING IN THEIR QPF PROGS. WITH RETURN FLOW ON THURSDAY H850 TEMPS DO REBOUND BUT THE WINDS FAVOR AN EASTERLY DIRECTION. SO MIXING WILL BE LIMITED...PLUS ADVANCING CLOUD COVER SHOULD SPREAD INTO THE WESTERN CWA. .LONG TERM...FRIDAY THROUGH TUESDAY MODELS CONTINUE TO KEEP THIS WEEKENDS STORM SYSTEM TO THE SOUTH OF THE REGION WITH ALL 12Z MODELS CONTINUING TO HIT CO/NE/KS REGION WITH GOOD AMOUNTS OF PRECIPITATION. INTERESTING TO NOTE THOUGH THAT THE 12Z EC HAS NUDGED SLIGHTLY NORTHWARD AND NOW BRINGS SOME OF THE PRECIP INTO SOUTHERN SD. WILL KEEP POPS ON THE LOW END AND CONFINE THINGS TO THE SOUTHERN CWA BASED ON TRENDS FROM THE 12Z MODELS. TEMPS LOOK TO REMAIN ON THE MILD SIDE WITH HIGHS MOSTLY IN THE 30S. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS FOG FORMATION IS THE MAIN AVIATION FORECAST CHALLENGE OVERNIGHT...MAINLY FOR LOW LYING AREAS EAST OF THE MO RIVER. SUFFICIENT SNOW MELT/LOW LEVEL MOISTURE IS EXPECTED TO COMBINE WITH LIGHT WIND AND MOSTLY CLEAR SKY TO CREATE AREAS OF RADIATIONAL IFR FOG LATE TONIGHT THROUGH WEDNESDAY MORNING...IMPACTING MAINLY KABR AND KATY. THE FOG IS EXPECTED TO GRADUALLY DISSIPATE DURING THE MID TO LATE MORNING HOURS WEDNESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...TDK LONG TERM...TMT AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 506 AM CST TUE JAN 31 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011115- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 506 AM CST TUE JAN 31 2012 /406 AM MST TUE JAN 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366729, 366730, 366731.